Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2006, 6:00 PM CST for Brown County, Jackson County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2006, 6:00 PM CST (00:00 UTC)
- Expired
- Mar 30, 2006, 6:45 PM CST
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Brown County, KS, Jackson County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:05 PM CST | HAIL 0.88 | 2 S Whiting, KS | PENNY TO NICKEL HAIL COVERING GROUND |
| Mar 30, 6:26 PM CST | HAIL 0.88 | 5 N Everest, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 8:42 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 302359
SVRTOP
KSC013-085-310045-
/O.NEW.KTOP.SV.W.0052.060331T0000Z-060331T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CST THU MAR 30 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS
NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 645 PM CST
* AT 555 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF WHITING...OR ABOUT 18 MILES WEST OF NORTONVILLE...MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
KICKAPOO RESERVATION...
HORTON...
POWHATTAN...
EVEREST...
WILLIS...
HIAWATHA...
ROBINSON...
RESERVE...
IOWA SAC AND FOX RESERVATION...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3952 9578 3942 9558 3964 9556 3965 9532
3999 9532 4000 9557
$$3 follow-up statements
000 WWUS53 KTOP 310013 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 613 PM CST THU MAR 30 2006 KSC085-310023- /O.CAN.KTOP.SV.W.0052.000000T0000Z-060331T0045Z/ JACKSON- 613 PM CST THU MAR 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN CANCELLED... STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3965 9564 3965 9532 3999 9532 4000 9557 $$ KSC013-310045- /O.CON.KTOP.SV.W.0052.000000T0000Z-060331T0045Z/ BROWN- 613 PM CST THU MAR 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR EASTERN BROWN COUNTY... AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HORTON...OR ABOUT 15 MILES SOUTH OF HIAWATHA...MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... EVEREST...WILLIS...HIAWATHA...ROBINSON...RESERVE AND IOWA SAC AND FOX RESERVATION. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3965 9564 3965 9532 3999 9532 4000 9557 $$
000 WWUS53 KTOP 310023 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 624 PM CST THU MAR 30 2006 KSC013-310045- /O.CON.KTOP.SV.W.0052.000000T0000Z-060331T0045Z/ BROWN- 624 PM CST THU MAR 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR EASTERN BROWN COUNTY... AT 621 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EVEREST...OR ABOUT 11 MILES SOUTHEAST OF HIAWATHA... MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... ROBINSON AND IOWA SAC AND FOX RESERVATION. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3965 9559 3965 9532 3999 9532 3999 9550 $$
000 WWUS53 KTOP 310040 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 640 PM CST THU MAR 30 2006 KSC013-310050- /O.EXP.KTOP.SV.W.0052.000000T0000Z-060331T0045Z/ BROWN- 640 PM CST THU MAR 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWN COUNTY EXPIRES AT 645 PM CST... AT 640 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3965 9559 3965 9532 3999 9532 3999 9550 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:37 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 30, 3:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 337 PM CST THU MAR 30 2006 .DISCUSSION... MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES TONIGHT...THIS WEEKEND...AND LATE IN THE FORECAST. IN LATTER STAGES OF LARGE SEVERE WEATHER EVENT SO WILL KEEP DETAILS LOW. STRONG SYNOPTIC WINDS FELT AHEAD AND BEHIND OF STRONG SURFACE CYCLONE TODAY. APPEARS WINDS WILL NEAR ADVISORY LEVELS EARLY ON AS SYSTEM LIFTS OUT BUT ONLY EXPECT BORDERLINE AND SHORT-LIVED SPEEDS SO NO ADVISORY PLANNED AFTER 6 PM. COLD UPPER TROF AND DEEP MOISTURE TO KEEP SOME CHANCE FOR THUNDERSTORMS THIS EVENING FOR ALL AREAS. APPEARS STRATO CU FIELD TO BE IN PLACE THROUGH MUCH OF FRIDAY SO LOWERED TEMPS AND INCREASED SKY COVER. UPPER/LOW LEVEL RIDGE TO ALLOW FOR SOME COOL TEMPS FRIDAY NIGHT BUT SOME CIRRUS SHOULD KEEP TEMPS FROM BOTTOMING OUT. NEXT UPPER TROF TO ENTER THE ROCKIES SATURDAY WITH LEE CYCLOGENESIS IN EASTERN COLORADO. MODELS SUGGEST MOISTURE WILL RETURN BUT IT MAY KEEP PRECIPITATION CHANCES LIMITED TO AFTER SUNSET...BUT WILL ONLY REMOVE MENTION FROM SATURDAY MORNING AT THIS TIME AS MODELS TEND TO BE TOO SLOW WITH RETURN FLOW. BEST CHANCES APPEAR FOR SATURDAY NIGHT AS TROF ENTERS THE AREA WITH WESTERLY FLOW TAKING OVER IN THE LOW LEVELS BY SUNDAY AFTERNOON. WILL LEAVE SOME MENTION FOR SUNDAY NIGHT WITH SOME TIMING DIFFERENCES. FOR NEXT WEEK...MONDAY STILL LOOKING TRANQUIL AS NEXT UPPER LOW DIGS ALONG THE WEST COAST. THIS TO SLOWLY COME EAST THROUGH THE WEEK WITH PERSIST SOUTH WINDS BRINGING DEEP MOISTURE INTO THE PLAINS BY TUESDAY AFTERNOON. THUNDERSTORM CHANCES WILL RETURN BY THEN AND CONTINUE INTO THURSDAY UNTIL THE TROF PASSES LATE IN THE WEEK. PROGRESSIVE FLOW PATTERN TO KEEP TEMPERATURES NEAR TO SOMEWHAT ABOVE NORMAL...AND PRECIPITATION AND ASSOCIATED EARLY SPRING SEVERE CONVECTIVE POTENTIAL. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6PM FOR LOCATIONS EAST OF A LINE FROM COUNCIL GROVE TO MARYSVILLE. &&
Hazardous weather outlook, Mar 30, 12:05 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1205 PM CST THU MAR 30 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-311815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1205 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING. SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Mar 30, 4:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 2 NE ROSSVILLE 39.16N 95.93W
03/30/2006 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 4:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 2 NE ROSSVILLE 39.16N 95.93W
03/30/2006 E2.50 INCH SHAWNEE KS TRAINED SPOTTER
&&
BYRNESpecial weather statement, Mar 30, 5:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 506 PM CST THU MAR 30 2006 KSZ058-059-310000- ANDERSON-COFFEY- 506 PM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR COFFEY AND ANDERSON COUNTIES UNTIL 600 PM CST... AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS LOCATED 40 MILES SOUTHWEST OF LE ROY...OR ABOUT 39 MILES EAST OF EL DORADO...MOVING NORTHEAST AT 60 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. IF THIS STORM MAINTAINS ITS CURRENT INTENSITY A WARNING MAY BE NEEDED. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE LE ROY... WESTPHALIA...COLONY...HARRIS...KINCAID AND GARNETT. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Mar 30, 5:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG MORRILL 39.93N 95.69W
03/30/2006 BROWN KS LAW ENFORCEMENT
SIGNIFICANT BUILING DAMAGE REPORTED, NUMEROUS TREES AND
POWER POLES DOWN, AND SEMIS BLOWN OVER.
&&
BYRNELocal storm report, Mar 30, 5:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 4 S HOLTON 39.41N 95.74W
03/30/2006 E1.00 INCH JACKSON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 5:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST 3 NNW GARNETT 38.32N 95.26W
03/30/2006 E60 MPH ANDERSON KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:12 PM CST | Severe Thunderstorm Warning | TOP | Anderson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.